Alert archive / Massachusetts / Special Weather Statements in 2015

Special Weather Statement, NWS Boston/Norton, MA

February 2, 2015Essex County, Massachusetts

NWS Boston/Norton, MA issued this special weather statement at Feb 2, 2015, 10:21 AM EST for Essex County, Massachusetts. It was in force for 84 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 2, 2015, 10:21 AM EST (15:21 UTC)
Expired
Feb 2, 2015, 11:45 AM EST
In force
84 min
Issued by
NWS Boston/Norton, MA

County Essex County, MA

The radar

The Boston radar (KBOX), 69 km from the middle of the area, began a volume at 15:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Chatham, MA (KCHH), launched 12:00Z, 3.4 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 12:00Z on 2015-02-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 12:00Z on 2015-02-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 333 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
476 m above ground
0-6 km bulk shear
88 kt
0-1 km storm-relative helicity
333 m²/s²
0-3 km storm-relative helicity
944 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

113 
WWUS81 KBOX 021521
SPSBOX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1021 AM EST MON FEB 2 2015
 
MAZ005>007-013>016-018-019-021645-
EASTERN NORFOLK-EASTERN ESSEX-WESTERN NORFOLK-WESTERN ESSEX-WESTERN
PLYMOUTH-SOUTHEAST MIDDLESEX-CENTRAL MIDDLESEX COUNTY-EASTERN
PLYMOUTH-SUFFOLK-
1021 AM EST MON FEB 2 2015

...LOCALIZED BLIZZARD CONDITIONS OCCURRING FROM BOSTON TO 
AMESBURY...

AS OF 1010 AM THIS MORNING...BLIZZARD OR NEAR-BLIZZARD CONDITIONS 
WERE OCCURRING ALONG THE MASSACHUSETTS NORTHERN AND CENTRAL 
COASTLINE. HEAVY SNOW WAS REDUCING VISIBILITIES TO ONE-QUARTER MILE 
OR LESS AND WINDS HAVE BEEN GUSTING TO 35 TO 40 MPH IN THESE AREAS.
THIS INCLUDES BOSTON LOGAN INTERNATIONAL AIRPORT.

THESE CONDITIONS ARE EXPECTED TO CONTINUE THROUGH 1230 PM NORTH OF 
BOSTON...BUT THE SNOW MAY MIX WITH OR CHANGE TO SLEET IN THE BOSTON 
METRO AREA BY THAT TIME WHICH WOULD IMPROVE VISIBILITIES.

MOTORISTS AND PEDESTRIANS ALONG THE MASSACHUSETTS NORTH COAST SHOULD 
BE ADVISED THAT FALLING SNOW ALONG WITH GUSTY WINDS WILL CAUSE 
HAZARDOUS CONDITIONS. IF YOU MUST BE OUTDOORS...PLEASE USE EXTRA 
CAUTION.

LOCATIONS IMPACTED INCLUDE...
BOSTON...CAMBRIDGE...QUINCY...LYNN...NEWTON...LAWRENCE...
SOMERVILLE...HAVERHILL...WALTHAM...MALDEN...BROOKLINE...MEDFORD...
WEYMOUTH...REVERE...PEABODY...METHUEN...ARLINGTON...EVERETT...SALEM
AND BEVERLY.

&&

LAT...LON 4281 7087 4281 7081 4271 7079 4277 7082
      4273 7085 4267 7075 4264 7076 4265 7069
      4259 7068 4254 7090 4236 7104 4237 7105
      4230 7105 4225 7088 4233 7089 4204 7065
      4213 7101 4234 7122 4275 7113 4287 7082
TIME...MOT...LOC 1513Z 240DEG 49KT 4267 7063 

$$
FIELD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at Feb 2, 7:20 AM EST, 3 hours 1 minute earlier.

Area forecast discussion, Feb 2, 7:20 AM EST, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
720 AM EST MON FEB 2 2015

.SYNOPSIS...
A MAJOR WINTER STORM WILL AFFECT THE REGION TODAY WITH HEAVY SNOW
FOR MANY LOCATIONS. BITTERLY COLD WIND CHILLS FOLLOW LATER TONIGHT
INTO TUESDAY MORNING. A COLD FRONT SWINGS THROUGH NEW ENGLAND
WEDNESDAY NIGHT BUT MAY LINGER CLOSE ENOUGH TO AFFECT THE COAST ON
THURSDAY. HIGH PRESSURE BRINGS ANOTHER DOSE OF VERY COLD AIR
STARTING THURSDAY NIGHT. ANOTHER COLD FRONT MOVES THROUGH ON
SATURDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
HIGHLIGHTS...

* MAJOR WINTER STORM TODAY WITH HEAVY SNOW FOR MUCH OF THE REGION
  ESPECIALLY DURING THE MORNING
* A CHANGEOVER TO SLEET...FREEZING RAIN AND RAIN LIKELY ALONG
  SOUTH COAST

655 AM UPDATE...
COASTAL FRONT WENT THROUGH KBOS BETWEEN 5 AND 6 AM. TEMP AT 5 AM
WAS 14 DEGS WITH WIND 01009KT...THEN AT 6 AM...WIND SHIFTED TO
07020KT AND TEMP ROSE TO 24! TEMP ALSO ROSE FROM 13 TO 21 DEGS AT
KBVY DURING THE SAME TIMEFRAME. NOTING WIND GUSTS UP TO 25-28 KT
ALONG THE COAST AS WELL. ALSO NOTING PRESSURE FALLS OF 6-7MB/3HR
AT 12Z ACROSS E MA/RI.

LIGHT TO MODERATE SNOW REPORTED AT MOST LOCATIONS...THOUGH NOTING
REPORTS AT 12Z OF SOME +SN INCLUDING KBOS. STILL SNOWING AND 32 AT
KACK...THOUGH EXPECT MIX OR CHANGEOVER DURING THE NEXT COUPLE OF
HOURS.

HAVE UPDATED NEAR TERM GRIDS TO BRING CONDITIONS CURRENT AND
INCORPORATED INTO MORNING FORECAST.

PREVIOUS DISCUSSION...
MODELS ARE IN VERY GOOD AGREEMENT ON TRACK OF SFC LOW FROM NEAR
LONG ISLAND TO NANTUCKET AS WELL AS QPF AND THERMAL PROFILES. QPF
WILL AVERAGE AROUND 1 INCH FOR MOST OF THE REGION WITH A BIT
HIGHER AMOUNTS IN THE EAST. THIS LEADS TO ABOVE AVERAGE CONFIDENCE
FOR SNOWFALL AMOUNTS WHERE IT REMAINS ALL SNOW. HOWEVER...THE BIG
CHALLENGE IS TIMING OF THE CHANGEOVER THIS MORNING SOUTH OF THE
MASS PIKE AS WARM AIR SURGES N AND HOW THIS AFFECTS SNOW ACCUM.
GREATEST UNCERTAINTY IN SNOW ACCUM WILL BE ACROSS RI AND SE MA.
BASED ON AVAILABLE GUIDANCE WE CONTINUED THE TREND OF LIFTING MAX
SNOW AXIS A BIT FURTHER N AND CUTTING BACK A BIT ON ACCUM TO THE
SOUTH WITH EXPECTATION OF A CHANGEOVER. WITH LACK OF DOWNSTREAM
BLOCKING AND FAST SW FLOW ALOFT THIS WILL BE A RATHER PROGRESSIVE
SYSTEM WITH PRECIP BEGINNING TO LIGHTEN THIS AFTERNOON AND ENDING
THIS EVENING.

1) PTYPE AND SNOWFALL...

MODEL CONSENSUS FAVORS CHANGEOVER TO SLEET AND FREEZING RAIN FROM
13-15Z ACROSS RI AND SE MA WITH RAIN ALONG THE SOUTH COAST...
ESPECIALLY SE COASTAL MA AND CAPE/ISLANDS. HOWEVER...WE WILL SEE A
DECENT FRONT END THUMP BEFORE THIS. IN FACT THERE IS A STRONG
SIGNAL FOR A PERIOD OF HEAVY SNOW LIFTING N FROM CT/RI AND SE MA
AROUND 12Z BEFORE THE CHANGEOVER. INTENSE 850 MB FRONTOGENESIS
ASSOCD WITH OVERRUNNING OF A VERY TIGHT THERMAL GRADIENT WITH -EPV
SIGNAL AND FAIRLY STEEP MID LEVEL LAPSE RATES SUGGEST WE COULD SEE
BRIEF SNOWFALL RATES 2-3"/HOUR WITH ISOLD THUNDER SNOW. THIS ALL
OCCURRING DURING THE MORNING COMMUTE.

SNOW/SLEET LINE MAY BRIEFLY GET AS FAR NORTH AS IJD-BOS EARLY THIS
AFTERNOON BEFORE COLLAPSING BACK TO THE SE AS LOW MOVES TO THE
EAST. NORTH OF IJD-BOS WILL REMAIN ALL SNOW. PRECIP WILL BEGIN TO
LIGHTEN AFT 18Z AS LOW LEVEL FORCING WEAKENS BUT ACCUMULATING SNOW
WILL CONTINUE...ESPECIALLY NORTH CENTRAL AND NE MA. AS THE MIXED
PRECIP CHANGES BACK TO SNOW ACROSS RI AND SE MA MID TO LATE
AFTERNOON AN ADDITIONAL INCH OR 2 OF SNOW IS POSSIBLE.

WE EXPECT MAX SNOW TO BE ALONG AND NORTH OF I-84 IN N CT AND N OF
THE MASS PIKE WITH AROUND A FOOT EXPECTED AND COULD SEE A FEW
LOCATIONS IN NORTHERN MA APPROACH 15 INCHES. AMOUNTS DECREASE
TOWARD THE COAST...BUT GIVEN THE POTENTIAL FOR A FEW HOURS OF VERY
HEAVY SNOW THINK WE WILL SEE 4-6 INCHES ALONG THE S COAST WITH
LESS OVER THE OUTER CAPE/ISLANDS...AND 6-10 INCHES N RI AND
ADJACENT AREAS OF SE MA.

THIS IS STILL A TRICKY SNOWFALL FORECAST NEAR THE COAST AND JUST A
1 OR 2 HOUR CHANGE IN TIMING OF THE CHANGEOVER COULD CHANGE THE
ACCUM BY 2 OR 3 INCHES.

REGARDING ICE POTENTIAL...BEST CHANCE OF SEEING UP TO A TENTH OF
AN INCH OF ICE ACCRETION WILL BE ACROSS PORTIONS OF NE
CT...INTERIOR RI AND INTERIOR SE MA.

2) STRONG WINDS AND BLOWING AND DRIFTING SNOW

THERE WILL BE A PERIOD OF GUSTY E/NE WINDS ALONG THE S COAST THIS
MORNING...BUT MAIN FOCUS FOR NE GUSTS TO 30-40 MPH WILL BE ACROSS
NE MA THIS AFTERNOON AS LOW LEVEL JET NOSES DOWN FROM THE GULF OF
MAINE. THIS WILL RESULT IN POOR VISIBILITY ALONG WITH BLOWING AND
DRIFTING SNOW. ITS POSSIBLE THAT A FEW LOCATIONS ALONG THE NE MA
COAST COULD SEE NEAR BLIZZARD CONDITIONS FOR A VERY SHORT TIME.

3) TEMPERATURES

A STRONG COASTAL FRONT WILL SET UP TODAY WITH TEMPS REMAINING IN
THE TEENS NORTH OF I-84 TO I-90 CORRIDOR AND WEST OF I-495...WHILE
TEMPS WILL REACH THE MID 30S SE MA.

A SIGNIFICANT FLASH FREEZE IS LIKELY ACROSS PORTIONS OF SE MA AND
CAPE/ISLANDS LATE AFTERNOON AND EVENING AS AS THE COASTAL FRONT
MOVES THROUGH AND TEMPS PLUMMET FROM THE 30S DOWN TO TEENS IN THE
MATTER OF JUST 2-3 HOURS. THIS COULD HAVE A SIGNIFICANT IMPACT ON
TRAVEL LATE THIS AFTERNOON AND EVENING WITH WET/SLUSHY ROADS
QUICKLY TURNING TO ICE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM TUESDAY/...
STORM WILL BE RACING NE FROM THE GULF OF MAINE THIS EVENING.
GUSTY N THEN NW WINDS TO 25-35 MPH ARE EXPECTED TONIGHT...MAINLY
IN THE COASTAL PLAIN. LINGERING LIGHT SNOW IN THE EVENING WILL
QUICKLY END FROM WEST TO EAST WITH UP TO AN ADDITIONAL INCH OF
SNOW IN E MA...THEN CLEARING OVERNIGHT. HOWEVER...OCEAN EFFECT
SNOW SHOWERS MAY DEVELOP OVERNIGHT OVER THE OUTER CAPE AS STEEP
LOW LEVEL LAPSE RATES DEVELOP OVER THE OCEAN WITH NW FLOW.

AS THE STORM PULLS AWAY...IT WILL DRAG FRIGID AIR SOUTH INTO SNE
FROM THE NORTH. TEMPS WILL BOTTOM OUT TO ZERO TO 5 BELOW IN
CENTRAL AND W MA AND ZERO TO 5 ABOVE IN N CT...RI AND E MA...BUT
TEENS OUTER CAPE/ISLANDS. THE GUSTY WINDS WILL RESULT IN WIND
CHILLS OF 10 TO 20 BELOW ZERO LATE TONIGHT AND TUE MORNING. WIND
CHILL ADVISORIES WILL LIKELY BE NEEDED FOR A PORTION OF THE AREA.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
OVERVIEW...
NOTING AN OVERALL GENERAL LONG WAVE TROUGHING TO CONTINUE THROUGH
MID WEEK ACROSS THE EASTERN U.S...THEN WILL BECOME NEARLY ZONAL
FOR A TIME LATER THIS WEEK. THIS WILL KEEP WEATHER SYSTEMS MOVING
ALONG ACROSS THE REGION. MORE SPECIFICALLY...HIGH PRESSURE RIDGE
BUILDS ACROSS AROUND WEDNESDAY...BRINGING MILDER AIR AS WINDS
SHIFT TO SW. HOWEVER...A COLD FRONT BRINGS ANOTHER BATCH OF ARCTIC
AIR TO THE REGION DURING THURSDAY. BEYOND THIS...NOTING MAJOR
CHANGES ON THE 00Z MODEL SUITE...NAMELY THE ECMWF. THIS IS BECAUSE
OF AN H5 SHORT WAVE MOVING IN THE FLOW ACROSS THE CENTRAL U.S.
AROUND THU-FRI TIMEFRAME WHICH THIS PARTICULAR MODEL IS MOST
AGGRESSIVE WITH DIGGING OUT FROM THE GREAT LAKES TO THE GULF
COAST. THIS WOULD SLOW THE PASSING FRONT DOWN AND MAY EVEN HAVE
LOW PRES FORMING ON IT. QUITE THE SOLUTION SPREAD AMONGST THE
MODEL ENSEMBLES IN HANDLING THIS FEATURE AS WELL.

CONFIDENCE REMAINS ABOVE AVERAGE DURING THE TUE-THU TIMEFRAME...
THEN BECOMES VERY LOW WITH THIS CHANGE IN MODEL SOLUTIONS FOR FRI
INTO THIS WEEKEND. FOR THIS PACKAGE...WENT ALONG WITH A BLEND OF
AVAILABLE GUIDANCE THROUGH THURSDAY...THEN TRANSITIONED TO
ENSEMBLES AND KEPT A DRY BUT COLD FORECAST GOING.

DAILIES...

TUESDAY...
NORTHERN PORTION OF HIGH PRES RIDGE WILL BUILD ACROSS THE
REGION...KEEPING A COLD NW WIND FLOW IN PLACE EARLY IN THE DAY.
WINDS WILL THEN DIMINISH AND BEGIN TO BACK TO MORE WESTERLY
DIRECTION LATER IN THE DAY. WILL STILL SEE CHILLY TEMPS IN PLACE
THOUGH WITH HIGHS MAINLY IN THE MID-UPPER TEENS...EXCEPT 20-25
ALONG THE S COAST.

CLOUDS WILL BEGIN TO INCREASE TUE NIGHT AHEAD OF NEXT SYSTEM.
WINDS WILL BE LIGHT...GENERALLY FROM THE W. WITH DEEP SNOW PACK
IN PLACE ESPECIALLY INLAND...EXPECT TEMPS TO FALL BACK TO THE
SINGLE DIGITS AWAY FROM THE COAST...RANGING TO THE MID TEENS OR
SO ALONG THE IMMEDIATE SHORELINE.

WEDNESDAY...
HIGH PRES AXIS MOVES E WED MORNING AS COLD FRONT PUSHES ACROSS
THE GREAT LAKES. WEAK LOW PRES ON THIS FRONT HEADS INTO NORTHERN
NEW ENGLAND LATE WED/WED NIGHT. ENOUGH LIFT AND MOISTURE WILL WORK
IN ON THE SOUTHERN PORTION OF THE PASSING LOW TO BRING SCT SNOW
SHOWERS MAINLY NEAR AND N OF THE MASS PIKE ESPECIALLY DURING THE
AFTERNOON INTO WED NIGHT...THEN COLD FRONT WORKS ACROSS WED NIGHT.
TEMPS ON WED WILL BE MILDER THAN THE SEVERAL DAYS WITH HIGHS IN
THE UPPER 20S ACROSS N MA AND THE E SLOPES OF THE BERKSHIRES
RANGING TO THE MID AND UPPER 30S ALONG THE S COAST...WHERE THE
SNOW SHOWERS WILL MIX WITH OR CHANGE TO RAIN FOR A TIME.

THURSDAY...
COLD FRONT PUSHES OFFSHORE THU MORNING WITH ANOTHER SHOT OF VERY
COLD AIR. SNOW SHOWERS MAY LINGER ACROSS THE OUTER CAPE AND
NANTUCKET AS N WINDS INCREASE OVER THE MILDER OCEAN WATERS WITH
OCEAN EFFECT SNOW INTO THU NIGHT. HIGHS ON THU WILL ONLY RISE A
FEW DEGS FROM WEDNESDAY/S LOWS...MAINLY IN THE 20S EXCEPT LOWER
30S OVER THE CAPE AND ISLANDS. THU NIGHT WILL BE FRIGID ONCE AGAIN
WITH LOWS DROPPING WELL BELOW ZERO ACROSS N CENTRAL AND W MA
RANGING TO AROUND 20 ON THE OUTER CAPE AND NANTUCKET. VERY LOW
WIND CHILL READINGS WILL BE AN ISSUE AS WELL.

FRIDAY THROUGH SUNDAY...
AS MENTIONED ABOVE...NOTING WIDE MODEL SOLUTION SPREAD DURING
THIS TIMEFRAME...WITH THE ECMWF BEING THE MOST AGGRESSIVE IN
DIGGING AN H5 TROUGH JUST W OF THE APPALACHIANS WHICH WOULD SLOW
THE PASSING FRONT OFFSHORE. THEN...LOW PRES MAY MOVE N ALONG THIS
FRONT OUT OF THE EASTERN GULF OF MEXICO AROUND THE THU NIGHT/FRI
TIMEFRAME. WITH THE 00Z GFS AND GGEM ALONG WITH ENSEMBLES IN
KEEPING THE PATTERN MORE PROGRESSIVE...STUCK CLOSE TO THOSE.
BROUGHT HIGH PRES E ON FRI...THEN A COLD FRONT LOOKS TO MOVE
ACROSS WITH MORE COLD AIR FOR NEXT WEEKEND.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

SHORT TERM.../THROUGH TONIGHT/...HIGH CONFIDENCE IN TRENDS BUT
LOWER CONFIDENCE IN TIMING.

CIGS/VSBYS LOWERING TO IFR TO SPOTTY VLIFR ACROSS MOST LOCATIONS
EXCEPT FEW SPOTS HOLDING ON TO MVFR CIGS AT 12Z. EXPECT BAND
OF HEAVY SNOW WILL BE LIFTING N ACROSS REGION THROUGH MID MORNING
WITH SNOWFALL RATES UP TO 2 INCHES PER HOUR AND POSSIBLY AS HIGH
AS 3 INCHES PER HOUR WITH ISOLD THUNDER SNOW.

WILL SEE MIX OF SLEET/FREEZING RAIN AND RAIN ALONG THE S COAST
BRIEFLY THROUGH MIDDAY WITH A POSSIBLE MIX OR VERY BRIEF
CHANGEOVER TO SLEET AS FAR N AS THE MASS PIKE EARLY THIS
AFTERNOON. SNOW LINE COLLAPSES BACK TOWARD THE S COAST 21Z-00Z.
NE WIND GUSTS TO 30-35 KT CONTINUE ALONG E COAST.

HIGH CONFIDENCE IN PLOWABLE SNOW ACROSS ALL AIRPORTS NORTH AND
WEST OF THE CANAL.

TONIGHT...LINGERING MVFR/IFR LIGHT SNOW IN THE EVENING ESPECIALLY
EAST...THEN IMPROVING TO VFR WITH CLEARING SKIES FROM WEST TO EAST
AFTER MIDNIGHT. GUSTY NW WINDS 25-30 KT E NEW ENG.

KBOS TAF...HIGH CONFIDENCE OVERALL. LOWER CONFIDENCE IN EXACT
TIMING OF HEAVY SNOW.

KBDL TAF...HIGH CONFIDENCE OVERALL. LOWER CONFIDENCE IN EXACT
TIMING OF HEAVY SNOW.

OUTLOOK /TUESDAY THROUGH FRIDAY/...

TUESDAY...MODERATE CONFIDENCE...VFR. NW WINDS GUSTING TO 20-25
KTS IN THE MORNING...DIMINISHING IN THE AFTERNOON.

WEDNESDAY...LOW CONFIDENCE...MVFR TO BRIEF IFR IN SNOW SHOWERS
AWAY FROM THE S COAST...MIXED RAIN AND/OR SNOW SHOWERS ALONG S
COAST.

THURSDAY...LOW CONFIDENCE...MVFR TO LOCAL IFR CONDITIONS IN SNOW
SHOWERS...IMPROVING TO VFR FROM W-E DURING THE DAY. LOWER
CONDITIONS MAY LINGER ACROSS CAPE COD AND NANTUCKET THU NIGHT WITH
COLD NW WINDS.

FRIDAY...MODERATE CONFIDENCE...VFR. GUSTY NW WINDS EARLY ACROSS
CAPE COD AND NANTUCKET.

&&

.MARINE...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

SHORT TERM /THROUGH TONIGHT/...HIGH CONFIDENCE.

A BRIEF PERIOD OF EASTERLY GALES ARE EXPECTED OVER THE SOUTH
COASTAL WATERS THIS MORNING BEFORE WINDS DIMINISH AS THE LOW
PRESSURE MOVES ACROSS THE WATERS. FURTHER TO THE N WHERE PRESSURE
GRADIENT IS BETTER...NE WIND GUSTS TO 35-40 KT IS EXPECTED FOR NE
MA COASTAL WATERS THIS AFTERNOON.

AS THE LOW MOVES NE FROM THE GULF OF MAINE...N THEN NW GALE FORCE
WINDS WILL EXPAND ACROSS ALL WATERS THIS EVENING AND CONTINUING
OVERNIGHT. COULD SEE A GUST TO 45 KT THIS EVENING OVER NE MA
COASTAL WATERS. SEAS BUILD TO 15+ FEET ACROSS OUR EASTERN WATERS
BY LATE MON AFTERNOON/EVENING.

VERY COLD AIR WILL MOVE OVER THE WATERS TONIGHT COMBINED WITH
ROUGH SEAS WILL RESULTING AREAS OF HEAVY FREEZING SPRAY
DEVELOPING. A FREEZING SPRAY WARNING CONTINUES FOR ALL OF THE
WATERS NOT INCLUDING BOSTON HARBOR AND NARRAGANSETT BAY.

OUTLOOK...TUESDAY THROUGH FRIDAY...LOW-MODERATE CONFIDENCE.

TUESDAY...
NW WINDS GUSTING TO 30 KNOTS...DIMINISHING DURING THE AFTERNOON
THOUGH MAY LINGER ACROSS THE EASTERN OUTER WATERS. SEAS UP TO 7-10
FT ON THE OUTER WATERS...SLOWLY SUBSIDING. LIGHT TO MODERATE
FREEZING SPRAY DURING THE MORNING...THEN WILL LESSEN.

WEDNESDAY...
WINDS SHIFT TO SW WITH GUSTS UP TO 25 KT AHEAD OF APPROACHING COLD
FRONT. SEAS REMAIN AOA 5 FT. REDUCED VSBYS IN RAIN AND/OR SNOW
SHOWERS. SMALL CRAFT MAY BE NEEDED.

THURSDAY...
EXPECT WINDS TO SHIFT BACK TO NW BEHIND DEPARTING COLD FRONT WITH
GUSTS INCREASING TO 25-30 KT. LOW PROB OF GALE FORCE GUSTS ON THE
OUTER WATERS THU NIGHT. MAY SEE MORE FREEZING SPRAY DEVELOPING.

FRIDAY...
W-NW WINDS GUSTING UP TO 25 KT WITH SEAS AROUND 5 FT MAINLY OVER
THE OPEN WATERS. WINDS SHOULD DIMINISH FRI NIGHT.

&&

.TIDES/COASTAL FLOODING...
*** POCKETS OF MINOR COASTAL FLOODING POSSIBLE DURING THE LATE
  MONDAY MORNING HIGH TIDE CYCLE ALONG BOSTON/S SOUTH SHORE BUT NO
  MAJOR PROBLEMS EXPECTED ***

SEAS WILL NOT REALLY BE RAMPED UP IN TIME FOR THE MID TO LATE MONDAY
MORNING HIGH TIDE ALONG THE EASTERN MA COAST.  HOWEVER...THERE MAY
BE ENOUGH EAST TO NORTHEAST WIND TO RESULT IN A 1 TO 1.5 FOOT STORM
SURGE.  ITS MARGINAL...BUT MAY SEE SOME POCKETS OF MINOR COASTAL
FLOODING MAINLY ACROSS BOSTON/S SOUTH SHORE.  WHILE SIGNIFICANT
PROBLEMS ARE NOT EXPECTED...AREAS FROM HULL...TO SCITUATE...TO
MARSHFIELD AND DUXBURY WERE HIT VERY HARD FROM LAST WEEK/S
BLIZZARD. POCKETS OF MINOR COASTAL FLOODING MAY DELAY SOME OF THE
CLEANUP AND REPAIRS ON GOING IN THAT REGION...SO FELT IT WAS WORTH
ISSUING AN ADVISORY FOR THAT REGION.

THERE IS ANOTHER ASTRONOMICAL HIGH TIDE LATE MONDAY EVENING...BUT
ITS A FOOT LOWER AND BY THEN WINDS ARE ALREADY OFFSHORE.
THEREFORE...ITS REALLY JUST THE MONDAY MORNING HIGH TIDE THAT WERE
CONCERNED ABOUT AND ANY ISSUES FROM THAT WILL LIKELY BE VERY MINOR.

&&

.CLIMATE...
WITH EXTREMELY COLD AIR MOVING IN BEHIND THE DEPARTING LOW MONDAY
NIGHT...TEMPERATURES MAY FALL BACK CLOSE TO OR SURPASSING RECORD
LEVELS EARLY TUESDAY MORNING. EXPECTED HIGH TEMPS ON TUESDAY WILL
BE CHILLY AS WELL...BUT SHOULD STAY ABOVE THE RECORD COLDEST MAX
TEMPS FOR THE DATE.

HERE ARE THE RECORD LOWS FOR TUESDAY 2/3...

BOSTON         -5 SET IN 1881
PROVIDENCE     -6 SET IN 1961
WORCESTER      -7 SET IN 1931, 1955 AND 1971
WINDSOR LOCKS  -3 SET IN 1955
BLUE HILL OBS  -7 SET IN 1955

HERE ARE THE RECORD LOW MAX TEMPS FOR TUESDAY 2/3...

BOSTON          14 SET IN 1917
PROVIDENCE      12 SET IN 1917
WORCESTER        8 SET IN 1955
WINDSOR LOCKS   12 SET IN 1917
BLUE HILL OBS    9 SET IN 1917

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...WINTER STORM WARNING UNTIL 1 AM EST TUESDAY FOR CTZ002>004.
MA...WINTER WEATHER ADVISORY UNTIL 1 AM EST TUESDAY FOR MAZ023-024.
     WINTER STORM WARNING UNTIL 1 AM EST TUESDAY FOR MAZ002>022-026.
     COASTAL FLOOD ADVISORY UNTIL NOON EST TODAY FOR MAZ016-019-022.
RI...WINTER WEATHER ADVISORY UNTIL 1 AM EST TUESDAY FOR RIZ008.
     WINTER STORM WARNING UNTIL 1 AM EST TUESDAY FOR RIZ001>007.
MARINE...HEAVY FREEZING SPRAY WARNING FROM 7 PM THIS EVENING TO 7 AM
     EST TUESDAY FOR ANZ231>235-237-250-251-254>256.
     GALE WARNING UNTIL 7 AM EST TUESDAY FOR ANZ231>235-237.
     GALE WARNING UNTIL 1 AM EST TUESDAY FOR ANZ230-236.
     GALE WARNING UNTIL 7 AM EST TUESDAY FOR ANZ250-251-254>256.

&&

SYNOPSIS...KJC/EVT
NEAR TERM...KJC/EVT
SHORT TERM...KJC
LONG TERM...EVT
AVIATION...KJC/EVT
MARINE...KJC/EVT
TIDES/COASTAL FLOODING...KJC
CLIMATE...STAFF
Hazardous weather outlook, Feb 2, 4:26 AM EST, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
426 AM EST MON FEB 2 2015

CTZ002>004-MAZ002>015-017-018-020-021-026-RIZ001>007-030930-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-NORTHERN MIDDLESEX MA-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-
426 AM EST MON FEB 2 2015

...WINTER STORM WARNING IN EFFECT UNTIL 1 AM EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...ALL
OF MASSACHUSETTS EXCEPT THE ISLANDS...AND RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ALSO...WIND CHILLS OVERNIGHT INTO TUESDAY MORNING WILL BE BELOW
ZERO. AREAS NEAR AND NORTH OF THE MASSACHUSETTS TURNPIKE MAY HAVE
WIND CHILLS OF 15 BELOW ZERO OR COLDER. A WIND CHILL ADVISORY MAY
BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ023-024-RIZ008-030930-
DUKES MA-NANTUCKET MA-BLOCK ISLAND RI-
426 AM EST MON FEB 2 2015

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 AM EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ISLANDS OF MASSACHUSETTS
AND RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ016-019-022-030930-
EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-BARNSTABLE MA-
426 AM EST MON FEB 2 2015

...WINTER STORM WARNING IN EFFECT UNTIL 1 AM EST TUESDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO NOON
EST TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST COASTAL MASSACHUSETTS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.
   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ250-251-254>256-030930-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
426 AM EST MON FEB 2 2015

...GALE WARNING IN EFFECT UNTIL 7 AM EST TUESDAY...
...HEAVY FREEZING SPRAY WARNING IN EFFECT FROM 7 PM THIS EVENING TO
7 AM EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.
   HEAVY FREEZING SPRAY WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.
   HEAVY FREEZING SPRAY WARNING.

NORTH WINDS MAY APPROACH GALE FORCE THURSDAY NIGHT AND FRIDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ231>235-237-030930-
CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-BUZZARDS BAY-
RHODE ISLAND SOUND-BLOCK ISLAND SOUND-
426 AM EST MON FEB 2 2015

...GALE WARNING IN EFFECT UNTIL 7 AM EST TUESDAY...
...HEAVY FREEZING SPRAY WARNING IN EFFECT FROM 7 PM THIS EVENING TO
7 AM EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.
   HEAVY FREEZING SPRAY WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.
   HEAVY FREEZING SPRAY WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230-236-030930-
BOSTON HARBOR-NARRAGANSETT BAY-
426 AM EST MON FEB 2 2015

...GALE WARNING IN EFFECT UNTIL 1 AM EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

In the hours before

Special weather statement, Feb 2, 10:21 AM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1021 AM EST MON FEB 2 2015

MAZ005>007-013>016-018-019-021645-
EASTERN NORFOLK-EASTERN ESSEX-WESTERN NORFOLK-WESTERN ESSEX-WESTERN
PLYMOUTH-SOUTHEAST MIDDLESEX-CENTRAL MIDDLESEX COUNTY-EASTERN
PLYMOUTH-SUFFOLK-
1021 AM EST MON FEB 2 2015

...LOCALIZED BLIZZARD CONDITIONS OCCURRING FROM BOSTON TO
AMESBURY...

AS OF 1010 AM THIS MORNING...BLIZZARD OR NEAR-BLIZZARD CONDITIONS
WERE OCCURRING ALONG THE MASSACHUSETTS NORTHERN AND CENTRAL
COASTLINE. HEAVY SNOW WAS REDUCING VISIBILITIES TO ONE-QUARTER MILE
OR LESS AND WINDS HAVE BEEN GUSTING TO 35 TO 40 MPH IN THESE AREAS.
THIS INCLUDES BOSTON LOGAN INTERNATIONAL AIRPORT.

THESE CONDITIONS ARE EXPECTED TO CONTINUE THROUGH 1230 PM NORTH OF
BOSTON...BUT THE SNOW MAY MIX WITH OR CHANGE TO SLEET IN THE BOSTON
METRO AREA BY THAT TIME WHICH WOULD IMPROVE VISIBILITIES.

MOTORISTS AND PEDESTRIANS ALONG THE MASSACHUSETTS NORTH COAST SHOULD
BE ADVISED THAT FALLING SNOW ALONG WITH GUSTY WINDS WILL CAUSE
HAZARDOUS CONDITIONS. IF YOU MUST BE OUTDOORS...PLEASE USE EXTRA
CAUTION.

LOCATIONS IMPACTED INCLUDE...
BOSTON...CAMBRIDGE...QUINCY...LYNN...NEWTON...LAWRENCE...
SOMERVILLE...HAVERHILL...WALTHAM...MALDEN...BROOKLINE...MEDFORD...
WEYMOUTH...REVERE...PEABODY...METHUEN...ARLINGTON...EVERETT...SALEM
AND BEVERLY.

&&

LAT...LON 4281 7087 4281 7081 4271 7079 4277 7082
      4273 7085 4267 7075 4264 7076 4265 7069
      4259 7068 4254 7090 4236 7104 4237 7105
      4230 7105 4225 7088 4233 7089 4204 7065
      4213 7101 4234 7122 4275 7113 4287 7082
TIME...MOT...LOC 1513Z 240DEG 49KT 4267 7063

FIELD

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 2, 1:56 PM ESTSpecial Weather StatementBOXBarnstable, Bristol, Franklin, Hampden, Hampshire, Middlesex and 3 more49 min
Feb 2, 3:14 PM ESTSpecial Weather StatementBOXBristol, Essex, Hampden, Hampshire, Middlesex, Norfolk and 3 more91 min
Feb 2, 3:54 PM ESTWind Chill AdvisoryBOXFranklin, Hampden, Hampshire, Middlesex, Worcester18 hr

Nearby

Special Weather Statements in Massachusetts, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.